Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 327, NWS Des Moines, IA

August 31, 20104 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2010, 5:13 PM CDT for 4 counties in Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2010, 5:13 PM CDT (22:13 UTC)
Expired
Aug 31, 2010, 6:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:49 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 31, 3:49 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT TUE AUG 31 2010

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
DEEP MOISTURE RESIDES ACRS THE STATE LATE THIS AFTERNOON AS BOUNDARY
SLOWLY SLIDES INTO NW IA.  CAP BEGINNING TO ERODE NEAR THE FRONT AND
HAVE SEEN SOME ELEVATED CONVECTION IN THE NORTHWEST CORNER OF THE
STATE DEVELOP RECENTLY.  HRRR AND SPC WRF PERCOLATE THIS CONVECTION
FOR A WHILE PRIOR TO ARRIVAL OF MORE SIGNIFICANT FORCING AS
SHORTWAVE APPROACHES.  APPEARS THAT CONVECTION BECOMES MORE
SUBSTANTIAL TOWARD EVENING WITH SHORTWAVE BUT OVERALL SEVERE
POTENTIAL APPEARS LIMITED AT THIS POINT.  STILL EXPECT TO SEE SOME
SEVERE WINDS AND POSSIBLY SOME HAIL SHOULD A SOME SUPERCELLS
DEVELOP.  HOWEVER...ANTICIPATE HEAVY RAINS WILL TAKE OVER WITH TIME
AS SYSTEM PROPAGATES ACRS THE STATE.  HAVE GENERALLY GONE WITH 1 TO
1.5 INCHES IN MOST LOCATIONS WITH SOME ISOLATED HIGHER AMOUNTS.
FORTUNATELY...CONDITIONS HAVE BEEN DRY RECENTLY AND HAVE ALLOWED
FLASH FLOOD GUIDANCE TO CLIMB ABOVE 3 INCHES IN MOST LOCATIONS. WILL
SEE SOME DRIER AIR PUSH INTO THE NORTHWEST OVERNIGHT WITH SOME
CLEARING AND TEMPS SHOULD DROP IN ACCORDANCE.  FARTHER SOUTH AND
EAST...CLOUDINESS AND DEEPER MOISTURE WILL KEEP TEMPERATURES CLOSER
TO 70 DEGREES DURING THE NIGHT.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
COLD FRONT WILL BE NEARLY PUSHED SOUTH OF CWA BY WEDNESDAY
MORNING...HOWEVER...SHORT WAVE PUSHING EASTWARD WILL BRING
PROLONGED CHANCES FOR RAIN. BEST MOISTURE WILL BE SOUTH...AND HAVE
LEFT SHORT DRY PERIOD IN NORTH WEDNESDAY MORNING. LOW PRESSURE IN
CANADA WILL DROP ANOTHER WEAK FRONTAL BOUNDARY SOUTHWARD ACROSS THE
DAKOTAS. THIS FRONT WILL CONTINUE EASTWARD...BRINGING YET ANOTHER
PERIOD OF PRECIP THROUGH THURSDAY. BEST MOISTURE WILL BE IN THE
NORTHWEST AND SOUTHEAST...BUT HAVE LEFT LIKELY POPS ACROSS CWA
OVERNIGHT WEDNESDAY. DYNAMICS ASSOCIATED WITH THIS SYSTEM ARE
MARGINAL AT BEST...AND SEVERE THREAT WILL BE LIMITED. CANADIAN LOW
PRESSURE SYSTEM WILL THEN PUSH SOUTHEASTWARD ACROSS MN. THIS WILL
PUSH THE FRONT SOUTH...BRINGING DRIER WEATHER. HOWEVER...STRONG
PRESSURE GRADIENT FRIDAY WILL CREATE STRONG WINDS. HAVE BUMPED
WINDS UP SLIGHTLY...BUT HELD BACK DUE TO UNCERTAINTY IN TIMING AND
STRENGTH/TRACK OF LOW. AS LOW BEGINS TO PULL NORTHEAST ONCE AGAIN
FRIDAY...STRONG RIDGE WILL SET UP WEST...BRINGING NORTHWESTERLY
FLOW. NWRLY FLOW WILL ALLOW FOR COOL...DRY...CANADIAN AIR THROUGH
THE WEEKEND AND HAVE TRENDED TEMPERATURES COOLER THROUGH THE
WEEKEND. CHANCE FOR PRECIP RETURNS MONDAY AS RIDGE BREAKS DOWN
WITH LOW PRESSURE SCOOTING ACROSS CANADA...TRAILING ANOTHER FRONT
ACROSS NORTHERN US. THERE WILL BE GOOD MOISTURE FLOW ACROSS
CWA...BUT APPEARS BEST CHANCES FOR RAIN WILL BE IN THE NORTH
MONDAY AND TUESDAY.

&&

.AVIATION...
01/00Z...FRONTAL BOUNDARY WILL MOVE SLOWLY THROUGH CENTRAL IOWA
OVERNIGHT. THUNDERSTORMS WILL BE THE PRIMARY CONCERN OVERNIGHT AS
THE BOUNDARY PROGRESSES TO THE EAST. STRONG THUNDERSTORM GUSTS WILL
BE THE MAIN THREAT WITH THESE STORMS. POTENTIAL THAT FOG AND STRATUS
MAY DEVELOP LATE TONIGHT IF THE BOUNDARY STALLS AND SOME CLEARING
CAN OCCUR BEHIND THE THUNDERSTORMS. THE RESULT WOULD BE LIGHT WINDS
NEAR THE BOUNDARY AND LIKELY FOG DEVELOPMENT WHERE RAIN HAS
OCCURRED. OVERALL CONFIDENCE IN THIS SCENARIO NOT HIGH ENOUGH TO HIT
HARDER IN FORECAST YET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...WILKINS
AVIATION...DONAVON
Hazardous weather outlook, Aug 31, 1:12 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
112 PM CDT TUE AUG 31 2010

IAZ027-028-037>039-048>050-060>062-072>075-082>086-093>097-011100-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
112 PM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS EVENING AND
OVERNIGHT. THERE WILL BE A THREAT OF SEVERE WEATHER...PRIMARILY
FROM DAMAGING WINDS. HEAVY RAINS ARE ALSO EXPECTED WITH THE STORM
PRODUCING SOME LOCALIZED FLOODING.

RIVER FLOOD WARNINGS CONTINUE FOR PORTIONS OF THE LOWER DES MOINES
RIVER BASIN. REFER TO WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES OF THUNDERSTORMS EXIST FROM WEDNESDAY THROUGH
THURSDAY. SOME STORMS MAY BE SEVERE WEDNESDAY MAINLY WEST OF
INTERSTATE 35. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT.
RAINFALL REPORTS ARE ALWAYS APPRECIATED.

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-092-
011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
ADAMS-TAYLOR-
112 PM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE AND INTENSITY
THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY
BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREAT.
AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES OF THUNDERSTORMS EXIST FROM WEDNESDAY THROUGH
THURSDAY. SOME STORMS MAY BE SEVERE LATE WEDNESDAY INTO EARLY
THURSDAY. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING.
RAINFALL REPORTS ARE ALWAYS APPRECIATED.

COGIL

In the hours before

Special weather statement, Aug 31, 3:38 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT TUE AUG 31 2010

IAZ004>006-015-023-312245-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-POCAHONTAS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
EMMETSBURG...POCAHONTAS
338 PM CDT TUE AUG 31 2010

...THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS MOVING THROUGH THE AREA...

A LINE OF THUNDERSTORMS EXTENDING FROM NEAR LAURENS TO BUFFALO
CENTER IS CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND WIND GUSTS
TO NEAR 50 MPH. RAINFALL AMOUNTS MAY REACH A QUICK INCH OR MORE IN
SOME OF THE HEAVIER STORMS AS THEY MOVE TO THE NORTHEAST AT 35 MPH.
THIS WILL LIKELY RESULT IN SOME PONDING OF WATER ON CITY STREETS
AND BRIEF REDUCTIONS OF VISIBILITY. MOTORISTS ARE URGED TO SLOW
DOWN WHEN ENCOUNTERING HEAVY RAINFALL AND REDUCED VISIBILITY.

REV
Local storm report, Aug 31, 4:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
422 PM CDT TUE AUG 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HEAVY RAIN       RINGSTED                43.30N 94.51W
08/31/2010  M2.65 INCH       EMMET              IA   CO-OP OBSERVER

            2.65 INCHES MEASURED IN RINGSTED SINCE 3PM.

&&

JB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:51 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas39 min
Aug 31, 5:04 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth56 min
Aug 31, 6:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.